Alert archive / Kansas / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Topeka, KS

August 19, 2016Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this areal flood advisory at Aug 19, 2016, 5:10 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 5:10 PM CDT (22:10 UTC)
Expired
Aug 19, 2016, 8:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WGUS83 KTOP 192210
FLSTOP

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI AUG 19 2016

KSC029-143-200115-
/O.NEW.KTOP.FA.Y.0021.160819T2210Z-160820T0115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-OTTAWA-
510 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD ADVISORY FOR...
  SOUTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 508 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL CAUSE MINOR FLOODING IN THE ADVISORY AREA.
  UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GLASCO AND DELPHOS. 

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED OVER THE AREA IN
THE NEXT 2 HOURS. THIS ADDITIONAL RAIN WILL MAKE MINOR FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3939 9793 3939 9766 3922 9765 3921 9793

$$

PRIETO

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at Aug 19, 3:30 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 19, 3:30 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
330 PM CDT FRI AUG 19 2016

.SHORT TERM...(This Evening through Saturday)
Issued at 328 PM CDT FRI AUG 19 2016

Water vapor imagery depicts an upper level disturbance currently
over north central Kansas. With this, a cluster of storms have
formed and along a surface front extending from western Iowa into
southwest Kansas. Storms started as elevated and have become more
surface based as they organize, with small hail and heavy rain
already reported. CAPE ahead of this activity is over 2500 J/kg,
with DCAPE values near 1000 J/kg, and shear continues to be
marginal with values near 25kts. Models indicate storms may
initially start as clusters and then merge into a line as they
move through the forecast area primarily between 3 and 10 PM. The
main threat will be locally damaging winds with any clusters that
manage to move ahead of the front and bow, but small to severe
hail is also possible. Rainfall totals are generally be around an
inch for the area, although heavier amounts up to 2.5 inches will
be possible creating a concern for localized flash flooding.
Storms will be diurnal in nature and should begin to weaken after
sunset.

Scattered showers may linger behind the front, but overall storms
will come to an end by early morning tomorrow.  Conditions will
steadily improve through the morning with skies clearing from west
to east as surface high pressure moves into the area.  A strong
pressure gradient will be present over the area tomorrow morning as
this new airmass pushes into northeast Kansas and gusty winds up to
20kts are expected through the morning, decreasing through the
afternoon. Even with clearing skies and ample sunshine tomorrow
afternoon, prevalent cold air advection will only allow highs to
top out in the mid to upper 70s tomorrow.

.LONG TERM...(Saturday Night through Friday)
Issued at 328 PM CDT FRI AUG 19 2016

Northwest flow aloft will prevail across the Central Plains on the
backside of the upper level trough moving into the Mid Mississippi
Valley Saturday night. High pressure will build into central and
eastern Kansas and gradually move east across eastern Kansas on
Sunday. Lows Sunday morning will be cool with highs in the low to
mid 50s. Forecast soundings show mixing down from 780mb to 820 mb
from west to east on Sunday which should give highs in the lower
80s. As an upper level trough moves into the Pacific Northwest
Sunday night a surface trough will develop across the Western High
Plains while the surface high moves off to the east. This will
induce a return of southerly flow across the area and expect lows
Monday morning from the upper 50s to lower 60s. Monday the upper
trough will deepen across the west with ridging across the Central
Plains. Expect highs to be a few degrees warmer on Monday with highs
in the mid 80s with a few readings in the upper 80s possible near
central Kansas. Sensible weather will be rather benign Saturday
night through Monday.

Tuesday through Friday will see off and on rain and thunderstorm
chances as a pair of weak waves traverse over a weak and slow moving
frontal boundary across northeast into east central Kansas.  On
Tuesday night into Wednesday morning it seems reasonable with the
timing of shortwaves and development of a weak to moderately strong
LLJ in place over central to north central Kansas could enhance
elevated showers and storms which eventually move into portions of
northeastern Kansas overnight.  Some stronger storms could have just
enough instability and shear have some small hail and strong gusty
winds.  Second best chance of storms for the extended period sets up
Wednesday night into Thursday early morning as second wave moves
into the region.  After this, the front should push south as a
stronger surface ridge builds in from the northwest.  Expect temps
to be overall lower during the period with highs in low to mid 80s
with overnight lows possibly around 60 by next Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1245 PM CDT FRI AUG 19 2016

Have generally kept the same trends as the previous TAF.  Scattered
showers may form this afternoon near TOP/FOE and have kept VCTS for
these sites until the main line of storms is expected to move
through.  Thunderstorms are expected to reach MHK near 22Z and
TOP/FOE near 00Z and storms may produce heavy rainfall with
temporary reduced visibilities.  Models have been in better
agreement with MVFR ceilings post frontal near TOP/FOE and have
opted to include them in this TAF issuance.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Drake/53
AVIATION...Heller
Hazardous weather outlook, Aug 19, 3:36 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT FRI AUG 19 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-202045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE MOVING THROUGH THE AREA AND WILL CONTINUE TO
PROGRESS EAST THIS EVENING AND OVERNIGHT. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND HAIL BETWEEN 3 PM AND 10
PM. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 19, 4:00 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT FRI AUG 19 2016

KSZ021-034-035-192145-
DICKINSON-OTTAWA-CLAY-
400 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...SOUTHEASTERN
OTTAWA AND NORTHERN DICKINSON COUNTIES UNTIL 445 PM CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES SOUTH OF MILTONVALE TO 6 MILES SOUTH OF
BEVERLY. MOVEMENT WAS EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ABILENE...CLAY CENTER...MINNEAPOLIS...SOLOMON...WAKEFIELD...
BENNINGTON...CULVER...WELLS...MANCHESTER...LONGFORD...OAK HILL...
MOONLIGHT...NILES...TALMAGE AND IDANA.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTH CENTRAL...NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.

LAT...LON 3896 9793 3931 9747 3931 9737 3934 9737
      3941 9696 3904 9696 3880 9737 3896 9737
TIME...MOT...LOC 2059Z 261DEG 31KT 3930 9744 3891 9795
Local storm report, Aug 19, 4:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     LONGFORD                39.17N 97.33W
08/19/2016  E50 MPH          CLAY               KS   TRAINED SPOTTER

            NO DAMAGE WITH REPORT.

&&

BDRAKE
Local storm report, Aug 19, 4:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     7 SW WAKEFIELD          39.15N 97.12W
08/19/2016  E50 MPH          CLAY               KS   TRAINED SPOTTER

            NO DAMAGE AND NO ROTATION OBSERVED

&&

BDRAKE
Special weather statement, Aug 19, 4:41 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CDT FRI AUG 19 2016

KSZ022-036-192230-
RILEY-GEARY-
441 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR GEARY AND RILEY COUNTIES UNTIL
530 PM CDT...

AT 441 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF CLAY
CENTER TO NEAR MOONLIGHT. MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 50 MPH HAVE BEEN REPORTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANHATTAN...JUNCTION CITY...OGDEN...GRANDVIEW PLAZA...RILEY...
MILFORD...LEONARDVILLE...RANDOLPH...MILFORD LAKE...
KEATS AND TUTTLE CREEK LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.

LAT...LON 3950 9666 3948 9667 3948 9668 3945 9672
      3940 9673 3934 9666 3933 9667 3933 9665
      3929 9664 3891 9663 3892 9693 3898 9693
      3898 9695 3897 9696 3943 9696
TIME...MOT...LOC 2141Z 262DEG 20KT 3933 9706 3901 9708
Local storm report, Aug 19, 4:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     8 N CHAPMAN             39.09N 97.02W
08/19/2016  E50 MPH          DICKINSON          KS   TRAINED SPOTTER

            WINDS MAY HAVE BEEN SLIGHTLY STRONGER...NO DAMAGE TO
            REPORT.

&&

BDRAKE
Special weather statement, Aug 19, 4:53 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI AUG 19 2016

KSZ035-192230-
DICKINSON-
453 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
530 PM CDT...

AT 453 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ENTERPRISE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH HAVE BEEN MEASURED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...ENTERPRISE...HOPE...WOODBINE AND CARLTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL AND CENTRAL KANSAS.

LAT...LON 3898 9711 3893 9693 3887 9693 3887 9689
      3881 9689 3881 9693 3864 9693 3861 9694
      3861 9725 3873 9731
TIME...MOT...LOC 2153Z 281DEG 17KT 3883 9718

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:36 PM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic39 min
Aug 19, 3:05 PM CDTSevere Thunderstorm WarningTOPRepublic25 min
Aug 19, 3:29 PM CDTSpecial Weather StatementTOPCloud, Republic31 min
Aug 19, 4:00 PM CDTSpecial Weather StatementTOPClay, Ottawa45 min
Aug 19, 4:41 PM CDTSpecial Weather StatementTOPGeary, Riley49 min
Aug 19, 4:53 PM CDTSpecial Weather StatementTOPDickinson37 min
Aug 19, 5:16 PM CDTSpecial Weather StatementTOPGeary, Morris, Pottawatomie, Wabaunsee29 min
Aug 19, 5:27 PM CDTSpecial Weather StatementTOPNemaha18 min
Aug 19, 5:39 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee51 min
Aug 19, 6:22 PM CDTSpecial Weather StatementTOPOsage, Shawnee23 min
Aug 19, 6:41 PM CDTSevere Thunderstorm WarningTOPOsage34 min
Aug 19, 6:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee57 min

Nearby

Areal Flood Advisories in Kansas, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.